Florida, 2021Damaging Wind in Florida, June 21, 2021
June 21, 2021 · NWS TBW · 1 event in 1 county or zone
Slow-moving afternoon convection produces a severe wind gust in Polk County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Slow-moving afternoon convection produces a severe wind gust in Polk County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jun 21, 1:10 PM EST, 2 hours 5 minutes earlier.
Area forecast discussion, Jun 21, 1:10 PM EST, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
210 PM EDT Mon Jun 21 2021
.DISCUSSION (Tonight - Monday)...
Clouds have thinned out significantly over the last couple of
hours allowing for rapid surface heating and sea breeze
initiation. Isolated showers and storms are now developing inland
and moving toward the north and northeast. Expect storms to
become more numerous over the interior this afternoon with some
strong storms possible with gusty winds and some hail.
Models, including convection allowing models, continue to show a
southeasterly surge moving back across the peninsula and pushing
storms back toward the Gulf coast this afternoon and evening. The
latest HRRR now stops short of bringing convection back to the
west of the I-75 corridor, and this seems more likely given just
weak ridging moving back into the area from the southeast and no
clear change in steering flow. I will still leave mention of
storms for coastal areas this evening since even if the push
doesn't make I-75, any outflow boundaries advancing northwestward
could initiate some convection.
As to the future, deep mid-level moisture is set to remain in
place over our region through at least Thursday. We have strong
upper-level ridging to our west over Texas and to our east over
the Atlantic. In between we have general troughing with cyclonic
flow. Weak perturbation in the flow will bring bouts of clouds
and showers, mainly impacting the Nature Coast. Afternoon heating
each day will result in scattered to numerous showers and storms
mainly inland each day.
By Friday - we see signs that the upper-level trough will weaken
allowing the Texas and Atlantic ridge to become more continuous
to our north. Also - We see the surface ridge axis lifting north
while tropical waves/inverted troughs move westward through the
Caribbean Sea. Assuming model trends are correct, the focus for
afternoon storms will shift to the I-75 corridor and the Gulf
coast.
&&
.AVIATION...
Initial thunderstorm activity developing east of the coastal TAF
sites of TPA, PIE, and SRQ, so perhaps less chance of having TS
over those terminals for the next few hours. Later, additional
storms may develop and move toward the coastal TAF sites. Best
chance at seeing storms overhead is at LAL this afternoon, so
included tempo conditions there. VCTS elsewhere.
&&
.MARINE...
A surface ridge of high pressure will build over the waters
tonight and remain in place through the end of the week. Some
showers and storms are possible at any time, but not expecting any
widespread coverage. Winds and seas will be light except in the
vicinity of showers and storms.
&&
.FIRE WEATHER...
Very high humidity remains in place with higher than normal storm
coverage over the interior expected for the next few days. No fire
weather concerns.
&&
.Preliminary Point Temps/PoPs...
TPA 79 91 79 90 / 30 50 10 60
FMY 76 93 75 91 / 30 40 20 60
GIF 76 92 75 90 / 60 70 30 70
SRQ 77 91 76 89 / 20 50 10 50
BKV 73 91 72 89 / 40 60 20 60
SPG 79 89 79 88 / 20 50 10 50
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...None.
Gulf waters...None.
&&
DISCUSSION/AVIATION/MARINE/FIRE WEATHER...Jillson
DECISION SUPPORT...McMichael
In the hours before
Special weather statement, Jun 21, 12:27 PM EST, 2 hours 48 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
127 PM EDT Mon Jun 21 2021
FLZ239-211800-
Inland Levy FL-
127 PM EDT Mon Jun 21 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LEVY COUNTY UNTIL
200 PM EDT...
At 127 PM EDT, Doppler radar was tracking a strong thunderstorm near
Trenton, moving northeast at 15 mph.
Winds in excess of 40 mph will be possible with this storm.
This storm will remain over mainly rural areas of north central Levy
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2958 8276 2956 8275 2957 8266 2954 8265
2954 8256 2943 8274 2958 8287
TIME...MOT...LOC 1727Z 233DEG 15KT 2955 8274
TBWSpecial weather statement, Jun 21, 1:35 PM EST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
235 PM EDT Mon Jun 21 2021
FLZ056-255-211915-
Inland Manatee FL-Hardee FL-
235 PM EDT Mon Jun 21 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HARDEE AND EASTERN
MANATEE COUNTIES UNTIL 315 PM EDT...
At 234 PM EDT, Doppler radar was tracking strong thunderstorms near
Myakka City, or 20 miles northwest of Arcadia, moving north at 10
mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Myakka City, Duette and Myakka Head.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2758 8231 2764 8205 2734 8199 2734 8205
2732 8206 2729 8220
TIME...MOT...LOC 1834Z 161DEG 9KT 2739 8213
TBWSpecial weather statement, Jun 21, 2:55 PM EST, 20 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
355 PM EDT Mon Jun 21 2021
FLZ052-251-212030-
Polk-Inland Hillsborough-
355 PM EDT Mon Jun 21 2021
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL POLK AND
NORTHEASTERN HILLSBOROUGH COUNTIES...
At 354 PM EDT, a strong thunderstorm was located near Medulla, or 8
miles southeast of Plant City, moving north at 15 mph.
Wind gusts up to 50 mph and half inch hail are possible with this
storm.
Locations impacted include...
Lakeland, Plant City, Lakeland Linder Airport, Medulla, Mulberry,
Plant City Airport, Winston, Lakeland Highlands and Willow Oak.
If outdoors, consider seeking shelter inside a building.
LAT...LON 2781 8195 2781 8216 2809 8222 2809 8192
TIME...MOT...LOC 1954Z 178DEG 12KT 2789 8207
TBW
Thunderstorm Wind, Polk
- When
- June 21, 3:15 PM EST
- Where
- Polk County, 0.69 mi S of (Lal)lakeland Muni A
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 27.970, -82.020
Lakeland Linder International Airport (KLAL) reported a 59 mph wind gust.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Pennsylvania, June 21, 2021$14 million · 65 kt wind · 26 events
- Rip Current in Wisconsin, June 21, 20211 death · 1 event
- Damaging Winds in Maryland, June 21, 2021$192,000 · 65 kt wind · 47 events
- Hail and Damaging Winds in New York, June 21, 2021$141,000 · 1 in hail · 51 events
- Damaging Winds in New York, June 21, 2021$114,000 · 50 kt wind · 35 events
- Flash Flood and Damaging Winds in West Virginia, June 21, 2021$131,000 · 50 kt wind · 27 events
- Damaging Winds in Kentucky, June 21, 2021$62,000 · 60 kt wind · 37 events
- Heat and Damaging Winds in New York, June 21, 2021$20,000 · 50 kt wind · 55 events
- Hail and Damaging Winds in Vermont, June 21, 2021$150,000 · 1.25 in hail · 10 events
- Flooding in Pennsylvania, June 21 to 22, 2021$210,000 · 2 events
- Tornado and Damaging Winds in New York, June 21, 2021$60,000 · EF1 · 4 events
- Flash Flooding and Flood in Ohio, June 21 to 23, 2021$99,000 · 50 kt wind · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 957097.